Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 279, NWS Dodge City, KS

June 29, 2018Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2018, 6:31 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2018, 6:31 PM MDT (00:31 UTC)
Expired
Jun 29, 2018, 7:15 PM MDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WUUS53 KDDC 300031
SVRDDC
KSC075-093-300115-
/O.NEW.KDDC.SV.W.0279.180630T0031Z-180630T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
731 PM CDT FRI JUN 29 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Hamilton County in southwestern Kansas...
  Western Kearny County in southwestern Kansas...

* Until 815 PM CDT/715 PM MDT/.

* At 730 PM CDT/630 PM MDT/, severe thunderstorms were located along
  a line extending from 16 miles south of Tribune to 9 miles
  southwest of Syracuse, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Syracuse, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10204 3826 10135 3774 10131 3774 10204
TIME...MOT...LOC 0030Z 264DEG 33KT 3824 10175 3788 10187 

HAIL...<.75IN
WIND...60MPH
 
$$

024
1 follow-up statement
409 
WWUS53 KDDC 300055
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
755 PM CDT FRI JUN 29 2018

KSC075-093-300115-
/O.CON.KDDC.SV.W.0279.000000T0000Z-180630T0115Z/
Hamilton KS-Kearny KS-
755 PM CDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR HAMILTON AND WESTERN KEARNY COUNTIES...

At 755 PM CDT/655 PM MDT/, severe thunderstorms were located along a
line extending from 16 miles southeast of Tribune to Syracuse, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Public.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Syracuse, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3826 10204 3826 10135 3774 10131 3774 10204
TIME...MOT...LOC 0055Z 241DEG 40KT 3826 10162 3798 10174 

HAIL...<.75IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:42 PM MDT, 49 minutes earlier.

Area forecast discussion, Jun 29, 5:42 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
642 PM CDT Fri Jun 29 2018

.SHORT TERM...(This afternoon through Saturday)
Issued at 1200 PM CDT Fri Jun 29 2018

Another hot and windy afternoon for SW KS. Temperatures again will
top out in the 98-100 degree range, and south winds will again
gust to near 40 mph. Models including the 12z NAM/GFS and HRRR
remain consistent developing scattered thunderstorms along the
convergent trough/dryline axis along the Colorado/Kansas border
during the 5-7 pm timeframe, and then convection subsequently
spreads eastward to the US 283 corridor by 12-2 am. Various models
latch onto a shortwave embedded in the SW flow aloft to generate
the storms, although it remains noted the ECMWF continues to
remain dry for tonight. Kept pops in the chance/scattered category
for now, but if various CAMs and the 12z GFS are correct, pops
will need to be increased to the likely category. Moderate CAPE
and modest wind shear will support mainly multicellular convective
clusters, capable primarily of outflow wind gusts of 60-70 mph.
Midlevel moisture will be healthy, overlaying a deeply mixed
boundary layer (inverted-V profiles). A conference call was
performed to address the damaging wind threat to customers and
partners, emphasizing the wind threat across the western CWA.
Some marginally severe hail is also likely with the strongest
cells, but as cold pools consolidate, strong outflow winds will be
the main concern. Latest HRRR iterations suggest showers and
thunderstorms may survive all the way to the eastern border with
Wichita's CWA by 3 am Saturday. Otherwise, breezy S/SE winds will
continue tonight outside of convection, with again temperatures
struggling to fall through the 70s.

On Saturday, expected cold front will enter NW Kansas around
midday, ending up near the I-70 corridor around peak heating.
The frontal boundary will intersect the best instability near the
NE zones, where pop grids continue to be favored by afternoon.
This is the area most at risk for surface-based severe
thunderstorm development Saturday afternoon/evening per SPCs
Day 2 outlook, however, much of this large hail/damaging wind
risk may end up largely in Wichita's CWA. Cold front is progged by
all models to quickly drop through SW KS Saturday evening,
accompanied by an abrupt shift to N/NE winds. 12z GFS, and to a
lesser extent 12z NAM, both suggest elevated instability in the
post-frontal environment Saturday night into Sunday morning, and
at least chance pops are warranted during this time frame.
12z GFS would suggest a fairly widespread 0.25-0.50" of rain is
possible during this timeframe. With north winds and rain-cooled
outflow, temperatures are expected to fall back to the 60s Sunday
morning.

.LONG TERM...(Saturday night through Friday)
Issued at 200 PM CDT Fri Jun 29 2018

After the opportunity for showers and thunderstorms late Saturday
and early Sunday, all indications are SW KS is in for a long
stretch of dry weather for the first week of July.

12z ECMWF continues to forecast a large MCS with heavy rain
across central Kansas Saturday night; some of this will likely
impact at least the NE zones, and its outflow will help propel
the cold front through SW KS through Sunday morning. Temperatures
will be noticeably milder on Sunday, with afternoon highs reduced
to the upper 80s (actually a few degrees below normal). Most
models push the frontal boundary well south of SW KS into the
Texas panhandle at peak heating Sunday; as such, left forecast dry
with only token pops (<15%) late Sunday.

Models including 12z ECMWF suggest high pressure aloft will remain
weak enough (or at least far enough east of SW KS) to allow for
one more chance of showers and thunderstorms in Kansas on Monday.
Any convection that can form late Monday would favor the NE zones
where instability will be greater.

Tuesday through Thursday...Models show 500 mb heights steadily
rising. Large strong anticyclone initially over the NE U.S. on
Tuesday will expand and retrograde westward through the week, such
that by Friday a sprawling 598-600 dm ridge dominates the weather
across the Rockies and the plains. It will be exceptionally
difficult to generate rainfall in this pattern, and all grids past
Monday are dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri Jun 29 2018

VFR will continue to prevail through Saturday, although there will
be some convective concerns. Line of convection developing over SE
Colorado at 22z will progress eastward to the US 283 corridor by
midnight. The HRRR iterations have been consistent with timing,
with strong support from 18z NAM and GFS, so followed the
convective TEMPO timing as seen in the 18z TAFs. Primary risk from
thunderstorms through tonight will be surface outflow wind gusts
of 50-60 kts. Outside of convection, SE winds will continue to
prevail overnight, averaging 15-25 kts. Another low level jet will
create LLWS at all airports starting around 06z Sat. After 15z
Sat, south winds will increase again, averaging 20-30 kts with
higher gusts. The strongest south winds on Saturday are expected
at DDC/HYS. Another chance of thunderstorms is evident near HYS at
the end of this TAF period, and included VCTS/CB for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC MMM MMM MMM MMM / MMM MMM MMM MMM
GCK MMM MMM MMM MMM / MMM MMM MMM MMM
EHA MMM MMM MMM MMM / MMM MMM MMM MMM
LBL MMM MMM MMM MMM / MMM MMM MMM MMM
HYS MMM MMM MMM MMM / MMM MMM MMM MMM
P28 MMM MMM MMM MMM / MMM MMM MMM MMM

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...99
Hazardous weather outlook, Jun 29, 2:40 AM MDT, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
340 AM CDT Fri Jun 29 2018

KSZ030-031-043>046-061>066-074>081-084>090-300845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
340 AM CDT Fri Jun 29 2018 /240 AM MDT Fri Jun 29 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a marginal risk for isolated to widely scattered severe
thunderstorms across west central and portions of southwest Kansas
this evening. The main threat will be damaging winds in excess of
60 mph with a slightly lesser threat for quarter to half dollar
size hail.

An elevated risk for excessive heat will develop this afternoon as
heat index values reach slightly above the century mark across
central Kansas.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible late
Saturday afternoon through Saturday night with quarter to golf
ball size hail and damaging winds in excess of 60 mph the main
threat.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening generally west of a WaKeeney to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 29, 5:27 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
527 PM MDT FRI JUN 29 2018

KSZ061-300000-
Hamilton KS-
527 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Holly, or 10 miles west of Coolidge, moving east at 20
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3826 10204 3826 10171 3789 10169 3788 10204
TIME...MOT...LOC 2327Z 253DEG 19KT 3804 10219

024

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:10 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton50 min
Jun 29, 7:11 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny49 min
Jun 29, 7:32 PM MDTSpecial Weather StatementDDCScott13 min
Jun 29, 7:50 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott40 min
Jun 29, 8:04 PM MDTSpecial Weather StatementDDCScott26 min
Jun 29, 8:29 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Lane, Scott61 min
Jun 30, 4:25 PM MDTSpecial Weather StatementDDCBarber65 min
Jun 30, 4:37 PM MDTSevere Thunderstorm WarningDDCBarber53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.